Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Brownsville, TX

May 29, 20175 counties in Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 29, 2017, 1:16 AM CDT for 5 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 1:16 AM CDT (06:16 UTC)
Expired
May 29, 2017, 2:15 AM CDT
In force
59 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brooks County, TX, Hidalgo County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 94 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:14 AM CDTTSTM WND DMG1 W Francis Addition Co, TXTREE DOWN ON KENNEDY AVENUE NEAR 10TH STREET. TIME ESTIMATED BY RADAR IMAGERY AND MCALLEN ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3968 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS54 KBRO 290616
SVRBRO
TXC047-215-261-427-489-290715-
/O.NEW.KBRO.SV.W.0044.170529T0616Z-170529T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
116 AM CDT MON MAY 29 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kenedy County in Deep South Texas...
  Hidalgo County in Deep South Texas...
  Southeastern Starr County in Deep South Texas...
  Southeastern Brooks County in Deep South Texas...
  Northwestern Willacy County in Deep South Texas...

* Until 215 AM CDT

* At 115 AM CDT, severe thunderstorms were located along a line
  extending from NEAR Rachal to 6 miles south of El Coyote Ranch
  Airport to NEAR Puerto Rico to NEAR Mccook to NEAR Sullivan City,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...EXPECT MINOR DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING 
           AND SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL 
           TREES WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME 
           POWER POLES IS EXPECTED. 

* Locations impacted include...
  Edinburg, Mission, Pharr, San Juan, Alamo, Donna, Hidalgo, Elsa,
  Palmview and Penitas.

This includes US HIGHWAY 83 between MILE MARKERs 832 and 876.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2607 9818 2607 9825 2610 9829 2612 9827
      2612 9828 2610 9830 2617 9834 2616 9839
      2623 9845 2620 9848 2626 9859 2624 9867
      2627 9871 2671 9829 2683 9828 2678 9777
      2653 9778 2607 9808 2607 9813 2605 9815
TIME...MOT...LOC 0615Z 260DEG 42KT 2683 9814 2676 9817 2662 9834 2653
9839 2634 9857

HAIL...0.88IN
WIND...60MPH
 
$$

53-Schroeder
2 follow-up statements
175 
WWUS54 KBRO 290654
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
154 AM CDT MON MAY 29 2017

TXC047-215-261-427-489-290715-
/O.CON.KBRO.SV.W.0044.000000T0000Z-170529T0715Z/
Kenedy TX-Hidalgo TX-Starr TX-Brooks TX-Willacy TX-
154 AM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN KENEDY...HIDALGO...SOUTHEASTERN STARR...SOUTHEASTERN
BROOKS AND NORTHWESTERN WILLACY COUNTIES...

At 153 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Armstrong to NEAR Norias to 6 miles
west of Rudolph to 9 miles west of Yturria to NEAR Faysville, moving
east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...EXPECT MINOR DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING 
         AND SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES 
         WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER 
         POLES IS EXPECTED. 

Locations impacted include...
Edinburg, Mission, Pharr, San Juan, Alamo, Donna, Hidalgo, Elsa,
Palmview and Penitas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2607 9818 2607 9825 2610 9829 2612 9827
      2612 9828 2610 9830 2617 9834 2616 9839
      2623 9845 2620 9848 2626 9859 2624 9867
      2627 9871 2671 9829 2683 9828 2678 9777
      2653 9778 2607 9808 2607 9813 2605 9815
TIME...MOT...LOC 0653Z 260DEG 42KT 2690 9767 2683 9770 2669 9787 2660
9792 2641 9810

HAIL...0.88IN
WIND...60MPH
 
$$

53-Schroeder
514 
WWUS54 KBRO 290711
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
211 AM CDT MON MAY 29 2017

TXC047-215-261-427-489-290721-
/O.EXP.KBRO.SV.W.0044.000000T0000Z-170529T0715Z/
Kenedy TX-Hidalgo TX-Starr TX-Brooks TX-Willacy TX-
211 AM CDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KENEDY...
HIDALGO...SOUTHEASTERN STARR...SOUTHEASTERN BROOKS AND NORTHWESTERN
WILLACY COUNTIES WILL EXPIRE AT 215 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM CDT for
Deep South Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2607 9818 2607 9825 2610 9829 2612 9827
      2612 9828 2610 9830 2617 9834 2616 9839
      2623 9845 2620 9848 2626 9859 2624 9867
      2627 9871 2671 9829 2683 9828 2678 9777
      2653 9778 2607 9808 2607 9813 2605 9815
TIME...MOT...LOC 0711Z 260DEG 42KT 2696 9728 2689 9731 2675 9748 2666
9753 2647 9771

$$

53-Schroeder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:16 AM CDT, 0 minutes earlier.

Area forecast discussion, May 29, 1:16 AM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
116 AM CDT Mon May 29 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...An intense line of bowing convection is moving
southeast across the western portions of Deep South Texas
early this morning. This convection will possibly reach the
Valley air terminals through the predawn hours, mainly between 7
to 12z. Subsidence is expected across the area later this morning
into the afternoon in the wake of the widespread convection.
However, some additional convection is possible this afternoon
with tempo for prevailing showers or thunderstorms. MVFR ceilings
should persist across the area through mid to late morning.

&&

.PREV DISCUSSION... /issued 644 PM CDT Sun May 28 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...No major adjustments needed to the previous suite of
TAFs. Relevant portion of previous discussion follows:

MVFR cigs return this evening before midnight as surface inversion
strengthens temporarily. Continued to mention thunderstorms
towards sunrise Monday with models suggesting convection from the
Sierra Madre holding together and approaching the air terminals.
Additional convection is expected Monday morning and afternoon
with tempo to prevailing showers or thunderstorms anticipated.

PREV DISCUSSION... /issued 303 PM CDT Sun May 28 2017/

SHORT TERM (Now through Monday Night): To say the least it is
hot once again across the CWA with the Heat Advisory working out
well with temperatures and dew points peaking out ahead of a weak
cold front approaching South Central Texas. The front is expected
to pull up stationary tonight remaining north of Deep South Texas.
Ingredients remain in place or will be in place for a potential
widespread rain event commencing later tonight and persisting
through Monday evening. Convection is expected to fire over the
Sierra Madre this evening and track east-southeast while tapping
into high instability and combining with increasing upper
divergence as an upper jet max 100kt dips southward. In addition
Hi-Res models indicate moisture convergence along the front
initiating another potential cluster of thunderstorms over South
Central Texas and along the Coastal Bend tracking south into Deep
South Texas. In a nut shell, most if not all models including the
Hi-res solutions all indicate substantial pockets of convection,
some heavy, impacting the region the next 12-36 hours. QPF values
continue to range 2-3+ inches but pockets of heavier rainfall is
possible. We remain in a marginal risk for flash flooding but the
ground will be able to take in a lot of water due to the recent
dry spell. However the more persistent heavier thunderstorms will
be capable of producing torrential downpours with our pwats
expected to increase near 2.25+ inches which is above the 90
percentile. As for severe thunderstorms SPC keep our region in a
Marginal outlook with high instability due to the excessive heat
and dew points but weak shear may inhibit substantial severe
thunderstorms. As has been mentioned can not rule out an isolated
storm that would produce one inch hail and winds in excess of 50
mph. Temperatures will be our least worrisome weather element as
they will trend slightly below normal with the increased cloud
cover and rainfall.

LONG TERM (Tuesday through Sunday): A 500mb trough across
northwest Tuesday and Wednesday moving eastward across west Texas
and northern Mexico Thursday will continued to provide unsettled
weather across portions of south Texas through the rest of the
week as low to mid level moisture remains high across the area and
across the western Gulf of Mexico. Some drier air is expected to
move into the Rio Grande valley and the northern ranchlands
towards the end of the week into the weekend. Will keep a chance
of showers and thunderstorms Tuesday through Thursday before rain
chances diminish Friday into Saturday.

MARINE (Now through Monday night): Conditions at Buoy 42020 at 2 pm
show southeast winds at around 12 knots and seas around 4 feet.
Pressure gradient to remain relaxed as a weak cold front over South
Central Texas becomes stationary tonight just north of the Lower
Texas Coastal waters. A light to occasionally moderate southeast to
east wind and slight seas to persist through Monday night.  Showers
and thunderstorms develop sometime tonight possible becoming
widespread Monday morning and into the afternoon.  Some of the
storms will produce heavy rain, gusty winds and occasional
lightning.

Tuesday through Friday...Light east to southeast  winds will
prevail across the coastal waters Tuesday with surface high
pressure across the southeast United States and low pressure
across west Texas. The pressure gradient will increase slightly
across the lower TX coast Wednesday. Moderate east to southeast
winds will prevail across the western Gulf of Mexico Wednesday and
Thursday before the pressure gradient weakens Friday. Light to
moderate south to southeast winds are expected to prevail across
the lower TX coast Friday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 29, 12:21 AM CDT, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
1221 AM CDT Mon May 29 2017

TXZ248>257-300530-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
1221 AM CDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Tonight

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ZAPATA...STARR...
JIM HOGG...BROOKS AND HIDALGO COUNTIES UNTIL 3 AM CDT THIS MORNING
DUE TO THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE
HAIL... DAMAGING WINDS...AND HEAVY RAINFALL WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE ENTIRE
FORECAST PERIOD.

SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH
FLASH FLOODING...ARE EXPECTED FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND
FLASH FLOODING TONIGHT AND MONDAY SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-300530-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
1221 AM CDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OR ALL OF THE
LOWER TEXAS COASTAL WATERS WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

CACERES

In the hours before

Special weather statement, May 28, 10:43 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1043 PM CDT SUN MAY 28 2017

TXZ248-290445-
Zapata TX-
1043 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1145 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Laredo Community College to 22 miles west
of Falcon Dam. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Medina, Zapata County Airport, Las Palmas, Zapata High School and
Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
Deep South Texas.

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2718 9943 2727 9945 2732 9937
      2727 9933 2727 9919 2693 9918 2692 9933
      2693 9937 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0342Z 269DEG 8KT 2743 9952 2653 9951

53-Schroeder
Local storm report, May 29, 12:01 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1201 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      ZAPATA                  26.89N  99.26W
05/29/2017                   ZAPATA             TX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS OFFICE REPORTS OUTSIDE LANES
            FLOODED ON HIGHWAY 16. ALSO FLOODING AT INTERSECTION OF
            FIRST AND CARLA IN THE CITY OF ZAPATA. WATER DEPTH
            UNKNOWN AT THIS TIME.

&&

EVENT NUMBER BRO1700034

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:43 PM CDTSpecial Weather StatementBROZapata62 min
May 28, 11:14 PM CDTAreal Flood AdvisoryBROZapata91 min
May 28, 11:25 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata65 min
May 28, 11:41 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata64 min
May 28, 11:49 PM CDTFlash Flood WarningBROZapata86 min
May 29, 12:16 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr89 min
May 29, 12:23 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr52 min
May 29, 12:37 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata83 min
May 29, 12:43 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Kenedy62 min
May 29, 1:03 AM CDTAreal Flood AdvisoryBROBrooks, Starr87 min
May 29, 1:27 AM CDTSpecial Weather StatementBROStarr48 min
May 29, 1:43 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Starr92 min
May 29, 1:43 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy62 min
May 29, 2:08 AM CDTSpecial Weather StatementBROWillacy52 min
May 29, 2:24 AM CDTSpecial Weather StatementBROHidalgo36 min
May 29, 2:35 AM CDTSpecial Marine WarningBRO85 min
May 29, 2:45 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy90 min
May 29, 2:47 AM CDTSpecial Weather StatementBROKenedy43 min
May 29, 2:53 AM CDTSpecial Weather StatementBROCameron52 min
May 29, 3:07 AM CDTSpecial Weather StatementBROWillacy38 min
May 29, 3:14 AM CDTSpecial Weather StatementBROHidalgo46 min
May 29, 3:41 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy64 min
May 29, 3:41 AM CDTSpecial Weather StatementBROCameron64 min
May 29, 3:55 AM CDTSpecial Marine WarningBRO95 min
May 29, 4:37 AM CDTAreal Flood AdvisoryBROCameron53 min
May 29, 4:40 AM CDTSpecial Weather StatementBROCameron50 min
May 29, 5:27 AM CDTSpecial Marine WarningBRO63 min
May 29, 9:15 AM CDTSmall Craft Advisory for WindsBRO3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.